A statement on the use of aspirin for patients with age-related macular degeneration

from the U-M Kellogg Eye Center

Two recent research studies (JAMA. 2012;308(23):2469-2478 and JAMA Intern Med. 2013;Online January 21, 2013:E1-E7) reported an increased risk of developing exudative (wet) age-related macular degeneration in individuals using aspirin at least once a week. Although these reports raise some interesting questions, the relationship between aspirin use and macular degeneration needs to undergo more rigorous testing.  Furthermore, aspirin has demonstrated significant benefit for patients with cardiovascular disease and some forms of cancer. Based on the evidence available in the medical literature, we do not recommend stopping aspirin that was recommended by your doctor.  As always, please discuss with your primary care doctor whether aspirin is right for you based on your other medical conditions.

Last Modified: Friday, 19-Apr-2013 12:53:02 EDT